Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 112, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 21, 2017, 4:21 PM CDT for Cimarron County, Oklahoma. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2017, 4:21 PM CDT (21:21 UTC)
- Expired
- May 21, 2017, 5:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cimarron County, OK
The radar
The Amarillo radar (KAMA), 204 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 5:00 PM CDT | HAIL 1 | 13 Nnw Boise City, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2118 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
745
WUUS54 KAMA 212121
SVRAMA
OKC025-212215-
/O.NEW.KAMA.SV.W.0112.170521T2121Z-170521T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
421 PM CDT SUN MAY 21 2017
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Northwestern Cimarron County in the Panhandle of Oklahoma...
* Until 515 PM CDT
* At 419 PM CDT, a severe thunderstorm was located 11 miles northeast
of Black Mesa Park, or 21 miles northwest of Boise City, moving
east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Hail damage to vehicles is expected.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Cimarron County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3699 10233 3682 10234 3692 10286 3700 10284
TIME...MOT...LOC 2119Z 278DEG 9KT 3698 10276
HAIL...1.00IN
WIND...60MPH
$$
DGW3 follow-up statements
125
WWUS54 KAMA 212146
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
446 PM CDT SUN MAY 21 2017
OKC025-212215-
/O.CON.KAMA.SV.W.0112.000000T0000Z-170521T2215Z/
Cimarron OK-
446 PM CDT SUN MAY 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTH CENTRAL CIMARRON COUNTY...
At 445 PM CDT, a severe thunderstorm was located 10 miles southwest
of Campo, or 19 miles northwest of Boise City, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of north
central Cimarron County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3699 10233 3682 10234 3689 10269 3700 10270
TIME...MOT...LOC 2145Z 278DEG 9KT 3697 10268
HAIL...1.00IN
WIND...60MPH
$$
DGW748
WWUS54 KAMA 212203
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
503 PM CDT SUN MAY 21 2017
OKC025-212215-
/O.CON.KAMA.SV.W.0112.000000T0000Z-170521T2215Z/
Cimarron OK-
503 PM CDT SUN MAY 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTH CENTRAL CIMARRON COUNTY...
At 502 PM CDT, a severe thunderstorm was located 13 miles southeast
of Campo, or 14 miles north of Boise City, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters reported hail the size of
quarters.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of north
central Cimarron County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3699 10233 3682 10234 3688 10263 3700 10257
TIME...MOT...LOC 2202Z 280DEG 15KT 3693 10248
HAIL...1.00IN
WIND...60MPH
$$
DGW132
WWUS54 KAMA 212214
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
514 PM CDT SUN MAY 21 2017
OKC025-212223-
/O.EXP.KAMA.SV.W.0112.000000T0000Z-170521T2215Z/
Cimarron OK-
514 PM CDT SUN MAY 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CIMARRON COUNTY
WILL EXPIRE AT 515 PM CDT...
The severe thunderstorm which prompted the warning has weakened
therefore the warning will be allowed to expire.
LAT...LON 3699 10233 3682 10234 3688 10263 3700 10257
TIME...MOT...LOC 2213Z 278DEG 9KT 3693 10245
$$
DGWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 12:13 PM CDT, 4 hours 8 minutes earlier.
Area forecast discussion, May 21, 12:13 PM CDT, 4 hours 8 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 1213 PM CDT Sun May 21 2017 .AVIATION... VFR conditions to begin the forecast period. Chances for convection and low clouds will keep the confidence low beyond the 20Z-22Z hour. Convection is expected to develop across the southeastern Colorado/northwest New Mexico before moving southeast towards the terminals. KDHT and KGUY will likely be the first terminals impacted by these storms starting as early as 22Z. KAMA will be later to see the convection more after 06Z. Should any storms impact the terminals directly low ceiling and visibility will be a possibility. As convection moves away from the terminals low clouds will then persist at the terminals until mixing increases during the late morning hours. && .PREV DISCUSSION... /Issued 254 AM CDT Sun May 21 2017/ DISCUSSION... The panhandles will be on the south and southwest side of a large upper level trough over the central U.S. for the next couple of days. The west to northwest flow across the panhandles will bring several short wave troughs across the region through Monday night. Showers and thunderstorms are expected to move this way from the mountains of southern Colorado and northern New Mexico this afternoon. A short wave trough will help to bring the showers and storms across much of the panhandles tonight. Some of the storms may get strong to marginally severe with large hail and damaging winds the main threats. Another short wave trough will move through the panhandles Monday and another will move through later Monday night. This should keep the chances of showers and thunderstorms going across the region. Some of the storms on Monday afternoon and evening could become severe if the instability can be realized. This will be conditional on how much daytime heating we will get. However, the upper level dynamics will also be increasing on Monday afternoon, so this might be able to overcome the lack of any daytime heating. The models are not in agreement on the timing of these various short wave troughs that move through the region and their impact on our rain chances. So, our pops will likely change for Monday and Monday night. Showers and thunderstorms are expected to move south of our area on Tuesday with another strong cold front. By Tuesday night there may be some showers and thunderstorms that clip the southwest Texas Panhandle. This activity will be moving this way from the New Mexico mountains so it is uncertain if they can make it into our area. Wednesday and beyond will remain dry. Upper level heights become more zonal and most of the storm systems will miss us to the north. && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 14/11
Hazardous weather outlook, May 21, 3:51 PM CDT, 30 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 351 PM CDT Sun May 21 2017 OKZ001>003-TXZ001>020-221100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 351 PM CDT Sun May 21 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms can be expected to spread south and east across all of the Texas and Oklahoma Panhandles through tonight. A few storms may become strong to marginally severe with hail up to quarter size and damaging wind gusts up to 60 mph being the main hazards. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible through Monday night across the Texas and Oklahoma Panhandles. A few storms during this time could become strong to severe with large hail and damaging winds the main hazards. However, widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Schneider
In the hours before
Special weather statement, May 21, 3:36 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Amarillo TX
336 PM CDT SUN MAY 21 2017
OKZ001-212100-
Cimarron OK-
336 PM CDT SUN MAY 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 400 PM CDT...
At 335 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Kenton, or 26 miles northwest of Boise City,
moving east at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of northwestern
Cimarron County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3700 10276 3699 10270 3690 10273 3695 10300
3700 10300
TIME...MOT...LOC 2035Z 276DEG 14KT 3699 10285
DGWSpecial weather statement, May 21, 4:07 PM CDT, 14 minutes before
Special Weather Statement National Weather Service Amarillo TX 407 PM CDT SUN MAY 21 2017 OKZ001-212130- Cimarron OK- 407 PM CDT SUN MAY 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY UNTIL 430 PM CDT... At 405 PM CDT, the public reported a strong thunderstorm 8 miles northeast of Black Mesa Park, or 23 miles northwest of Boise City, moving east at 20 mph. 4 miles north of Kenton, dime to nickel sized hail was reported with this storm. As well as up to an inch of hail has accumulated on roadways causing hazardous travel. This storm will remain over mainly rural areas of northwestern Cimarron County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3699 10253 3686 10256 3693 10300 3700 10300 TIME...MOT...LOC 2105Z 271DEG 18KT 3696 10282 DGW
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 3:36 PM CDT | Special Weather Statement | AMA | Cimarron | 24 min |
| May 21, 4:07 PM CDT | Special Weather Statement | AMA | Cimarron | 23 min |
| May 21, 5:15 PM CDT | Special Weather Statement | AMA | Cimarron | 30 min |
| May 21, 5:48 PM CDT | Special Weather Statement | AMA | Cimarron | 27 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.